Maryland, 2012

Damaging Winds in Maryland, May 27, 2012

May 27, 2012 · NWS LWX · 6 events in 2 counties and zones

A surface trough combined with warm and humid air to trigger showers and thunderstorms. Some thunderstorms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough combined with warm and humid air to trigger showers and thunderstorms. Some thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 3:01 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 27, 3:01 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT SUN MAY 27 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED OFF THE MID ATLANTIC COAST THROUGH
MEMORIAL DAY WHILE A STATIONARY FRONT ACROSS SOUTHERN PENNSYLVANIA
TRACKS SLOWLY NORTH. TROPICAL STORM BERYL IS EXPECTED TO MAKE
LANDFALL THIS EVENT NEAR JACKSONVILLE FLORIDA. SEE NATIONAL
HURRICANE CENTER BULLETINS FOR THE LATEST INFORMATION ON BERYL. A
COLD FRONT WILL IMPACT THE REGION TUESDAY BEFORE HIGH PRESSURE
RETURNS THROUGH THURSDAY. LOW PRESSURE MAY IMPACT THE AREA LATE
IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ADJUSTED POPS FOR CURRENT ECHOES ALONG ALLEGHENY FRONT...DEVELOPMENT
NORTH OF MASON-DIXON FOR LATER THIS AFTERNOON...AND POSSIBLE
IMPACT IN NERN MD FROM ORGANIZED ACTIVITY CURRENTLY DEVELOPING
ACROSS NWRN PA. MAIN THREAT REST OF THE AFTERNOON SEEMS TO BE
FLASH FLOODING FROM SLOW MOVING HEAVY TSTMS. SERN PA MAY BE WORKED
OVER BY THE TIME THIS ORGANIZED ACTIVITY ARRIVES LATE THIS EVENING.

ALSO ADDED A SMALL CRAFT ADVISORY UNTIL 2AM...SEE MARINE SECTION
BELOW.

OVRNGT LOWS IN THE MU60S W OF I-95...XCPT A60 IN THE HIGHLANDS.
IN THE CITIES AND E OF I-95 LOWS WL BE IN THE L70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
AND MEMORIAL DAY WL BE QUITE SIMILAR TO THE OTHER DAYS OF THE
WKND. FOR MRNG PARADES WX SHOULD BE WARM BUT NOT UNBEARABLE.
HIGHS NEAR 90. DWPTS IN U60S. ONCE AGN AFTN TSTM CHC WL BE LOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ANY ONGOING STORMS MON AFTN SHOULD DIMINISH TOWARD SUNSET.

UPPER RIDGE WILL PROGRESS EWD AND OFF THE EAST COAST MON NGT AND TUE
AS AN UPPER TROUGH MOVES INTO UPPER MIDWEST AND NRN GREAT LAKES
REGION. TROPICAL STORM BERYL WILL MEANDER NEAR THE FL-GA BORDER
DURING THIS TIME. AT THE SFC...A COLD FRONT WILL ADVANCE EWD INTO
THE MIDWEST AND OH VLY REGION ON TUE. WITH FCST MAX TEMPS NEAR 90F
AND DEWPOINTS NEAR 70F IN THE PRE-FRONTAL WARM SECTOR...MODEL FCST
SOUNDINGS SHOW A MODERATE AMT OF SFC-BASED INSTABILITY FOR TUE AFTN.
ALTHOUGH THE PRIMARY SYNOPTIC LIFT ASSOCIATED WITH THE FRONT/UPPER
TROUGH WILL REMAIN NORTH AND WEST OF THE CWA TUE...CONVERGENCE
ASSOCIATED WITH TERRAIN CIRCULATIONS AND ALONG A LEE SFC TROUGH
WOULD PROVIDE THE FOCUS FOR SCT AFTN SHOWERS AND STORMS. WIND FIELD
STRENGTHENS ALOFT WITH THE APPROACH OF THE TROUGH LATE IN THE DAY
AND AT NGT...SO ORGANIZATION/COVERAGE OF CONVECTION MAY INCREASE
DURING THE EVE.

THE SFC TROUGH ASSOCIATED WITH THE COLD FRONT IS EXPECTED TO STALL
NEAR THE I-95 CORRIDOR LATE TUE NGT AND WED AS IT INTERACTS WITH THE
REMNANTS OF TROPICAL STORM BERYL. THE UPPER TROUGH IS EXPECTED TO
STEER BERYL NEWD OFF THE MID-ATLANTIC COAST DURING THE MIDWEEK...
KEEPING ANY DIRECT IMPACTS FROM BERYL SOUTH AND EAST OF THE CWA.
POST-FRONTAL SURGE OF COLDER/DRIER AIR NOT EXPECTED TO REACH THE
REGION UNTIL LATE WED OR THU. MAX TEMPS IN THE MU80S WED WILL BE
FOLLOWED BY UPPER 70S/LOWER 80S THU.

THE UPSTREAM UPPER TROUGH IS FCST TO AMPLIFY OVER THE MIDWEST LATE
IN THE WEEK. A WAVE OF LOPRES TRACKING NWD ALONG OR ON THE WRN SIDE
OF THE APPALACHIAN SPINE WILL LIKELY BE ACCOMPANIED BY SHOWERS OR
STORMS FRI/SAT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDS XPCTD THIS EVE. IF FOG DOES DVLP TNGT MRB WOULD BE THE
MOST LKLY LOCATION...DROPPING TO IFR FOR A FEW HRS LATE TNGT. THEN
VFR CONDS AGN DURG MEMORIAL DAY.

SCT SHRA/TSRA EXPECTED TO DEVELOP TUE AFTN/NGT IN ADVANCE OF A COLD
FRONT. ANY HEAVIER ACTIVITY THAT DIRECTLY IMPACT A TERMINAL COULD
REDUCE CIGS/VSBYS. HIPRES BUILDS IN FROM THE WEST WED AND THU. A
WAVE OF LOPRES MAY IMPACT THE TERMINALS BY FRI.

&&

.MARINE...
SLY CHANNELING EXPECTED TO GUST 18-20KT UP THE MAIN STEM OF THE
BAY...THEREFORE A SMALL CRAFT ADVISORY WAS ISSUED FOR POOLES ISLAND TO
SMITH PT NOW UNTIL 2AM. 10 TO 15 KT EXPECTED FOR TRIBUTARIES AND
TIDAL POTOMAC RIVER. WILL MONITOR FOR ANY NEEDED EXPANSION OF THE
SCA. SLY FLOW 10 TO 15 KT EXPECTED LATE TONIGHT THROUGH MONDAY
AFTERNOON.

A SCA HAS BEEN ISSUED FOR THE MD CHSPK BAY SOUTH OF SANDY POINT AND
THE MOUTH OF THE TIDAL POTOMAC RVR ON TUE NGT. SLY FLOW AROUND 10-15
KT WILL GUST TO 20 KT DUE TO SLY CHANNELING.

SCT STORMS MAY DEVELOP TUE AFTN/NGT AHEAD OF A COLD FRONT. A SCA MAY
BE NEEDED FOR PORTIONS OF THE WATERS DURING THIS TIME.

HIGH PRESSURE WILL BUILD TOWARD THE WATERS WEDNESDAY AFTN AND
THURSDAY BEFORE LOW PRESSURE IMPACTS THE WATERS FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM MONDAY TO 6 AM EDT TUESDAY FOR
     ANZ532>534-537-540-541-543.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ531>534.

&&

UPDATE...JACKSON
PREVIOUS DISCUSSION...ABW/JRK
Hazardous weather outlook, May 27, 5:18 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT SUN MAY 27 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
618 PM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR SOUTHERLY CHANNELING WIND
UP THE MAIN STEM OF THE CHESAPEAKE BAY FROM POOLES ISLAND TO
SMITH POINT UNTIL 2 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES ABOVE 90 DEGREES WITH HEAT INDICES IN THE MID 90S
ARE EXPECTED MONDAY AND TUESDAY...WITH MONDAY AS THE HOTTEST DAY.
PREPARE FOR THE HEAT IF YOU PLAN TO ATTEND OUTDOOR EVENTS. DRINK
PLENTY OF WATER AND DRESS IN LIGHTWEIGHT AND LOOSE FITTING
CLOTHES. GET INTO THE SHADE WHEN POSSIBLE AND LIMIT PHYSICAL
EXERTION IN THIS EARLY SEASON HEAT.

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY NIGHT FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE LOWER TIDAL POTOMAC
RIVER.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281230-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
618 PM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ACROSS SOUTH-CENTRAL PENNSYLVANIA WILL
MOVE SOUTH TOWARD THE MASON-DIXON LINE THROUGH THE EARLY EVENING
HOURS. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS
PORTIONS OF WEST-CENTRAL AND WESTERN MARYLAND...AS WELL AS THE
EASTERN WEST VIRGINIA PANHANDLE OVER THE NEXT FEW HOURS. THE MAIN
THREAT IS FOR DAMAGING WINDS WITH A LESSER THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES ABOVE 90 DEGREES WITH HEAT INDICES IN THE MID 90S
ARE EXPECTED MONDAY AND TUESDAY...WITH MONDAY AS THE HOTTEST DAY.
PREPARE FOR THE HEAT IF YOU PLAN TO ATTEND OUTDOOR EVENTS. DRINK
PLENTY OF WATER AND DRESS IN LIGHTWEIGHT AND LOOSE FITTING
CLOTHES. GET INTO THE SHADE WHEN POSSIBLE AND LIMIT PHYSICAL
EXERTION IN THIS EARLY SEASON HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON/PELOQUIN

In the hours before

Special weather statement, May 27, 3:04 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT SUN MAY 27 2012

WVZ501>504-272030-
WESTERN MINERAL WV-EASTERN MINERAL WV-WESTERN GRANT WV-
EASTERN GRANT WV-
404 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORM TO AFFECT MINERAL AND GRANT COUNTIES...

AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF EMORYVILLE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE EMORYVILLE...SULPHUR CITY...MOUNT STORM...
MOUNT PISGAH AND SCHERR.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3930 7898 3917 7917 3931 7929 3936 7925
      3937 7922 3939 7920 3940 7918 3942 7916
      3942 7915
TIME...MOT...LOC 2003Z 324DEG 9KT 3935 7922

BPP
Special weather statement, May 27, 3:43 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT SUN MAY 27 2012

WVZ502-506-272130-
EASTERN PENDLETON WV-EASTERN GRANT WV-
443 PM EDT SUN MAY 27 2012

...THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING SOUTHERN GRANT AND
NORTHERN PENDLETON COUNTIES...

AT 439 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY
THUNDERSTORMS NEAR THE PENDLETON AND GRANT COUNTY LINE. THESE
THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAINFALL WHICH MAY
ACCUMULATE 1 TO 1.5 INCHES IN ONE HOURS TIME. HEAVY RAIN WILL REDUCE
VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON
ROADWAYS.

BRUSHY RUN AND LANDES WILL BE AFFECTED.

&&

LAT...LON 3878 7927 3900 7929 3898 7916 3878 7914
TIME...MOT...LOC 2039Z 061DEG 1KT 3885 7920

BPP
Special weather statement, May 27, 6:03 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT SUN MAY 27 2012

MDZ003>005-502-WVZ051>053-280000-
FREDERICK MD-WASHINGTON MD-MORGAN WV-JEFFERSON WV-BERKELEY WV-
CARROLL MD-CENTRAL AND EASTERN ALLEGANY MD-
703 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS TO AFFECT WESTERN MARYLAND...PORTIONS OF
NORTH CENTRAL MARYLAND AND THE EXTREME EASTERN WEST VIRGINIA
PANHANDLE BETWEEN 730 PM AND 800 PM...

AT 659 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 35 MILES NORTH OF HARNEY TO 10 MILES NORTH OF
PLEASANT VALLEY...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE PLEASANT VALLEY...FLINTSTONE...FOREST
PARK...BELLEGROVE...LITTLE ORLEANS...GREEN RIDGE...HANCOCK...
HAGERSTOWN...GREAT CACAPON...BERKELEY SPGS AND VALLEY VIEW.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3964 7689 3933 7802 3972 7867 3973 7694
TIME...MOT...LOC 2259Z 301DEG 36KT 4020 7723 3983 7865

BPP

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 27, 6:40 PM EST
Where
Washington County, 0.87 mi SE of Potomac Vly Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.610, -77.790

Trees were down on interstate 70 near interstate 81.

Thunderstorm Wind, Washington

When
May 27, 6:42 PM EST
Where
Washington County, 0.26 mi S of Williamsport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.596, -77.820

Trees were down on Falling Waters Road.

Thunderstorm Wind, Washington

When
May 27, 6:42 PM EST
Where
Washington County, 0.79 mi NE of Corbett
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.638, -77.719

Trees were down across Washington County.

Thunderstorm Wind, Frederick

When
May 27, 6:55 PM EST
Where
Frederick County, 0.5 mi NNE of Myersville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.506, -77.565

Trees were down in Myersville.

Thunderstorm Wind, Washington

When
May 27, 6:55 PM EST
Where
Washington County, 0.72 mi NNW of Boonsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.510, -77.656

Trees were down in Boonsboro.

Thunderstorm Wind, Frederick

When
May 27, 7:06 PM EST
Where
Frederick County, 0.57 mi S of Jefferson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.362, -77.532

Wind gusts were estimated to be up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383523, 383524, 383527, 383525, 383526, 383529.